Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 273, NWS Memphis, TN

November 29, 2001Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 29, 2001, 6:12 AM CST for Pontotoc County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 29, 2001, 6:12 AM CST (12:12 UTC)
Expired
Nov 29, 2001, 6:45 AM CST
In force
33 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pontotoc County, MS

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
308 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS54 KMEG 291213
SVRMEM
MSC115-291245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
612 AM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 645 AM CST.

* AT 607 AM CST...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM THAXTON TO 9 MILES SOUTHWEST OF RANDOLPH...     
  MOVING EAST AT 20 MPH. WIND GUSTS IN EXCESS OF 60 MPH ARE LIKELY   
  WITH THIS STORM.

* CITIES IN THE PATH OF THIS STORM THROUGH 645 AM CST INCLUDE...
  RANDOLPH...
  ECRU...
  ALGOMA...
  PONTOTOC...
  TROY...FURRS...

.REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3439 8924 3409 8927 3410 8883 3436 8882

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 2:45 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 29, 2:45 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 AM CST THU NOV 29 2001

WIDESPREAD FLOOD EVENT CONTINUES...MUCH OF CWA HAS SEEN 3 TO 6 INCHES
OF RAIN PAST 24 HOURS. STILL HAVE THE MAIN UPPER SYSTEM TO GO TODAY.
ETA SEEMS TO HAVE A PRETTY GOOD HANDLE ON UPPER SYSTEM...CURRENTLY
NEAR RIO GRANDE RIVER...AND SHOULD BE NEAR MEM BY 30/00Z.

STILL HAVE PARAMETERS IN PLACE FOR SEVERE WEATHER ACROSS AT LEAST
WARM SECTOR OF SYSTEM. WILL ISSUE SEVERE WEATHER OUTLOOK...AND
FLOOD STATEMENT...UPDATING WATCH INFORMATION...WILL LET WATCH RIDE
TILL 30/00Z...PER CURRENT FORECAST.

ANOTHER 1 TO 3 INCHES POSSIBLE DURING THE DAY TODAY BEFORE SYSTEM
LIFTS OUT. CATEGORICAL POPS TODAY...LIKELY FOR EARLY TONIGHT...THEN
DRY TOMORROW. SEE NO MAJOR REASONS TO QUIBBLE WITH GUIDANCE AFTER
THIS SYSTEM LIFTS OUT. WILL NEED TO BUMP UP TEMPS IN EXTENDED BY AT
LEAST ONE CATEGORY. 10

PRELIM NUMBERS....

MEM TB 053/040 054/042 059 +601
MKL TB 055/041 053/039 057 +601
JBR TB 043/037 052/039 055 +601
TUP TB 067/043 054/040 059 +601

.MEG...FLOOD WATCH TODAY ENTIRE CWA.

In the hours before

Special weather statement, Nov 29, 4:00 AM CST, 2 hours 12 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CST THU NOV 29 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS A
SMALL PORTION OF WEST TENNESSEE AND MUCH OF NORTH MISSISSIPPI. THE
MODERATE RISK AREA IS GENERALLY SOUTH AND EAST OF A LINE FROM
SAVANNAH...TO BOLIVAR TENNESSEE...TO BATESVILLE MISSISSIPPI...TO
SUMNER.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF WEST TENNESSEE...THE MISSOURI BOOTHEEL...PORTIONS
OF EAST ARKANSAS AND NORTHWEST MISSISSIPPI. THE SLIGHT RISK AREA IS
EAST OF A LINE FROM PIGGOTT...TO JONESBORO...TO WYNNE.

EARLY THIS MORNING...A FRONT WAS STATIONARY ACROSS WEST TENNESSEE
AND NORTH MISSISSIPPI. A VERY STRONG LOW PRESSURE SYSTEM WILL
DEVELOP OVER THE GULF OF MEXICO THIS MORNING AND MOVE NORTHEAST
THROUGH MISSISSIPPI AND WEST TENNESSEE. VERY STRONG UPPER LEVEL
WINDS WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS BY LATE
MORNING.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT WITH THE
VERY STRONG UPPER LEVEL WINDS...ISOLATED...DAMAGING TORNADOES WILL
ALSO BE POSSIBLE. THE TIME OF THE HIGHEST POTENTIAL OF SEVERE
WEATHER WILL BE BETWEEN NOON AND 6 PM THIS EVENING.

HEAVY RAIN WITH THESE THUNDERSTORMS WILL EXACERBATE THE FLOODING
CONDITIONS ALREADY OCCURRING...AND A FLOOD WATCH WILL REMAIN IN
EFFECT TODAY.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS WILL PROBABLY NEED TO BE
ACTIVATED LATER THIS MORNING AND THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 8:15 PM CSTFlash Flood WarningMEGCoahoma, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 1 more4 hr
Nov 28, 8:32 PM CSTFlash Flood WarningMEGBenton4 hr
Nov 28, 8:38 PM CSTFlash Flood WarningMEGYalobusha4 hr
Nov 28, 10:31 PM CSTFlash Flood WarningMEGTunica4 hr
Nov 28, 10:48 PM CSTFlash Flood WarningMEGTippah4 hr
Nov 28, 11:56 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Yalobusha49 min
Nov 29, 12:21 AM CSTFlash Flood WarningMEGBenton4 hr
Nov 29, 5:49 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette41 min
Nov 29, 12:06 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw24 min
Nov 29, 12:47 PM CSTSevere Thunderstorm WarningMEGChickasaw43 min
Nov 29, 2:07 PM CSTSevere Thunderstorm WarningMEGMonroe53 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.